Bruising only on 1 side of mouth after Juvederm
Hello, and thank you for reaching out to us. Bruising may occur and the medications you are taking may make bruising more common. Good luck, please let us know how it goes.
-Dr. Constantino Mendieta
Thank you for your question and for sharing your postprocedure photographs. Predicting when a patient will or will not bruise can be very difficult, even for very experienced injectors. Some bruising and swelling is considered normal after an injectable procedure, but bruise prevention is an important consideration. As you mentioned, icing for up to 48 hours and application of arnica to the affected areas is very helpful for minimizing bruising. Avoidance of aspirins, NSAIDS, fish oils or fish oil-containing supplements, vitamin E, garlic and ginko biloba for one week prior to a planned injection will also significantly decrease your bruising risk. Avoidance of bending, heavy lifting and any strenuous activities such as going to the gym for 24 hours after the procedure will also minimize your bruising risk. I find that some patients with a history of bruising benefit from applying the arnica gel to the areas to be injected twice per day "prophylactically" for up to one week prior to planned injections in addition to application after the procedure. Best wishes!
Bruise Prevention with Juvederm
You've posed two great questions. I'll get to the point.
1. Is there anything else that can be done to prevent the bruising?
Yes, you can try taking arnica and bromelain pills for a full week prior to your injection and for up to one week afterwards to help. Continue the icing before and after as well as the topical arnica.
2. Why is it only on 1 side?
While our inner anatomy is mostly symmetric, you may have blood vessels on that one side that are in the way of the injection site.
It is difficult to avoid bruising completely. Blood thinners will more likely cause bruising. Best of luck.
Thank you for your question. It is common to have a bruise after filler placement. The use of cannulas (blunt tipped injectors) can lower the risk of a bruise and may be a better option for your next filler injection.
It could be a coincidence that the bruise was on the same side both times that you were injected. Also, the anatomy could be slightly different on one side increasing your likelihood of bruising in that area.
Many things can make you more likely to bruise. I recommend for patients to avoid heavy exercise, inversion, yoga, etc for 2 days after the procedure to lower their risk. If your heart rate and blood pressure increase, it is more likely for a bruise to occur. Also, fish oil, vitamin E, garlic, gingko biloba, can also make you bleed more easily. Injections around the mouth are some of the most likely to bruise because of the movement of the mouth. I have found that patients who talk right after their procedure are also more likely to bruise.
A pulse dye laser can be used 24-72 hours after the filler has been injected to help the bruise to resolve about 3 days faster. I wish you the best!
Bruising after filler injection
It is not uncommon to bruise after filler injection. Blunt tipped micro-cannulas can be used to reduce the likelihood of bruising. A vascular laser such as the Excel V by Cutera can be used to breakdown a bruise after injection. Based on your photos, your bruising could easily be treated with a vascular laser to speed up resolution.
Prevent Bruising During Injections
I believe the best way to prevent bruising during injectable fillers is the use of a blunt tipped micro-cannula during injections. Blunt tip micro-cannula's travel in the path of least resistance. During the injection, the micro-cannula is near a blood vessel, it will typically push it to the side and prevent a bruise. If a needle is used during an injection, it is a higher likelihood of injuring a nearby blood vessel. While bruising is always a possibility during dermal filler injections, I believe the risk is greatly decreased with the use of a blunt tip micro-cannula.
Bruising only on 1 side of mouth after Juvederm
Thank you for your question and for sharing your experiences. I am sorry to hear of your repeated bruising episodes to your lower face/jawline after dermal filler placement. Other options for prevention would include taking the arnica orally for a couple of days in anticipation of your procedure as well as icing the area prior to treatment. You may also want to consider bromelain supplements as an anti-inflammatory agent. Cannula use may limit the number of injections with a needle to also limit trauma to the area. I am attaching a link below with additional information you may find useful.
Bruising with aesthetic treatments...
Thank you for your question. Bruising after filler is likely due to a vessel being in the location where you are being injected. There are many ways to try to prevent this including using blunt microcannula making it unlikely that you will puncture the vessel and cause the bruise. Taking Arnica beforehand may help as well as wearing Cearna pads after. I do not recommend injecting lidocaine as that may distort the anatomy and lead to filler placed in incorrect locations. We find that if a patient does bruise the simplest thing to do (we offer this as a free service to any cosmetic patient) is to laser the bruise with the Excel V laser when it is deep purple, and we can typically get the bruise to completely clear within 12 hours using this technique. Regards, Dr. Matt Elias
Juvederm - severe bruising on one side of mouth
Thank you for asking about your Juvederm.
- Your bruising is only on one side because (probably) the vein on that side is nearer to the surface and harder to avoid. Our anatomy is not 100% symmetric.
- To avoid the bruising - have your surgeon inject the puncture site and the tissue beneath with 1% lidocaine with epinephrine 1:200,000 15 minutes before the Juvederm is given.
- Then the filler should be injected with a 1" cannula - not a needle.
- This reduces the risk of bruising > 90%, in my hands at least.
Always see a Board
Certified Plastic Surgeon.
Best wishes - Elizabeth
Morgan MD PHD FACS